New Hampshire, 2021

Damaging Winds in New Hampshire, May 26, 2021

May 26, 2021 · NWS GYX · 18 events in 8 counties and zones

An unseasonably hot and humid airmass moved into the region allowing for instability values more typical for summer. In addition, a pre-frontal trough approached New Hampshire ahead of the main surface cold front located to the west in Quebec Province.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An unseasonably hot and humid airmass moved into the region allowing for instability values more typical for summer. In addition, a pre-frontal trough approached New Hampshire ahead of the main surface cold front located to the west in Quebec Province. A strong jet streak aloft allowed for strong 0-6sm shear profiles. These ingredients led to organized linear convection by the afternoon hours with numerous reports of straight line wind damage across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 26, 3:58 PM EST, 22 minutes earlier.

Area forecast discussion, May 26, 3:58 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Gray ME
458 PM EDT Wed May 26 2021

.SYNOPSIS...
A cold front will cross the region this evening. This front
will bring a threat of severe thunderstorms through the early
evening hours. High pressure will build north of the region
Thursday and Friday, as low pressure passes through the mid-
Atlantic states to our south. This low will bring a chance of
showers to southern areas, mainly Friday afternoon and evening.
Low pressure may affect the region around Monday with some rainy
weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
5PM UPDATE...
Made some adjustments to temperatures and precipitation chances
based on latest observations and radar trends. Generally we are
expecting a line of storms tracking across the area over the
next few hours. This will be our primary window for severe
weather including damaging wind gusts.

ORIGINAL DISCUSSION...
Impacts: Showers and thunderstorms, some of which will be
severe, are expected to affect the region from now through the
late evening. Damaging winds are the primary threat, but an
isolated tornado and hail cannot be ruled out.

Still rather quiet across the CWA at the moment with only some
showers moving across northern areas. A line of showers and
thunderstorms currently stretches from upstate NY into eastern
PA with the southern half of the line being the most active.

Overall, not a whole lot of change in forecast thinking from
this morning. The line of showers and thunderstorms will
continue to push east through this evening with some individual
cells possibly developing ahead of it. Stronger storms within
the line will be capable of producing damaging winds as they
move across the CWA. In fact, based on recent mesoanalysis,
there may be more downdraft CAPE than regular CAPE in many
areas right now and this may be the case going forward too with
steep low-level lapse rates.

The changes to forecast thinking are mostly subtle, primarily
influenced from recent mesoanalysis and the 18Z ALY sounding.
Small hail remains a threat, but with poor mid-level lapse rates
and a freezing level well above 10000 ft from the ALY sounding,
likely not a high chance for any hail. Dew points have been
dropping since this morning with most of our automated sites in
the upper 50s to lower 60s...and the 18Z ALY sounding had LCLs
well above 1500 meters. While there is still a nonzero chance
for an isolated tornado, the threat is much lower than this
morning.

In coordination with SPC, a Severe Thunderstorm Watch has been
issued for all of NH and the westernmost ME counties, including
Cumberland County, that is in effect through 11pm EDT.

Once the showers and thunderstorms exit the region late this
evening, cooler and drier air will begin to filter into the
region behind a cold front. Lows will range from the lower 50s
to mid 60s.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Impacts: Minimal. Possible fire weather concerns on Thursday.
Possible frost concerns for northern areas Thursday night.

High pressure begins to build into the region on Thursday with
cooler and drier air continuing to filter into the region. Sunny
skies are expected as highs range from the upper 50s in the
mountains to the upper 70s in southern areas. Breezy northwest
winds may ultimately produce elevated fire conditions for
portions of the region Thursday afternoon.

High pressure continues to build into the region Thursday night,
though clouds will be on the increase. Lows will be quite cool,
ranging from the mid 30s north to the upper 40s. Will see how
much cloud cover is present, but will need to monitor for
possible frost for northern areas Thursday night with light
winds expected.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
The main headline in the extended portion of the forecast will
be much cooler temperatures than we are seeing today, and in
some instances, possibly well below normal.

The models are in reasonable agreement that low pressure will
move off the Mid Atlantic Coast Friday into Friday night. Enough
forcing for ascent and moisture advection looks to be in place
north of the low for some rain across southern zones, mainly
southern NH, centered around Friday afternoon and Friday night.
Otherwise, the air mass in place over northern New England will
be quite dry. If clouds stay away from the mountain zones Friday
night, there could be a frost.

The main period of uncertainty in this extended is what will
the sensible weather be on Memorial Day. There are several
solutions on the table including a low probability of a soaking
rain as per the 00z ECMWF. There are some ensemble members that
support this solution but it's an outlier. Will go with chance
PoPs since in most cases there's an upper level low around.
Otherwise, temperatures will remain near to below normal, with
the potential for well below normal if a more rainier pattern
looks to take place early in the week.

Dry weather looks to be the case Tue-Wed.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short Term...Showers and thunderstorms will move through the
region late this afternoon and this evening, clearing the region
late this evening. Northwest winds arrive behind a cold front
early tomorrow morning and continue through the day on Thursday.
Light winds and VFR conditions expected Thursday night.

Long Term...Possible MVFR conditions Friday afternoon and night
across southernmost NH in showers but right now prevailing VFR
looks to be a better bet. Otherwise, VFR Thursday night and also
Saturday, Sunday.

&&

.MARINE...
Short Term...SCA remains in effect through early Thursday
morning, but winds and seas should remain below SCA criteria
through the remainder of the period. Showers and possibly a
thunderstorm expected over the waters this evening and early
tonight with a shift to northwest winds on Thursday.

Long Term...SCA conditions, mainly for seas, will be possible
Sunday through Monday night in association with a long fetch of
northeast winds.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ150>154.

&&

NEAR TERM...Watson
SHORT TERM...Watson
LONG TERM...Ekster
Hazardous weather outlook, May 26, 3:07 PM EST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
407 PM EDT Wed May 26 2021

MEZ007-012-018-019-023-024-033-NHZ001>015-272015-
Northern Oxford-Southern Oxford-Interior York-
Central Interior Cumberland-Coastal York-Coastal Cumberland-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
407 PM EDT Wed May 26 2021

...SEVERE THUNDERSTORM WATCH 208 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Maine, southwest Maine,
western Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MEZ008-009-013-014-020>022-025>028-272015-
Northern Franklin-Central Somerset-Southern Franklin-
Southern Somerset-Androscoggin-Kennebec-Interior Waldo-Sagadahoc-
Lincoln-Knox-Coastal Waldo-
407 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine and western Maine.

.DAY ONE...Tonight.

A few thunderstorms are possible through this evening. Although
widespread severe weather is not expected, a few storms could
producing damaging winds and large hail. An isolated tornado is
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ150>154-272015-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
407 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Thunderstorms will approach the coast this evening. Some storms could
produce damaging winds and large hail especially near the coast.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 26, 3:46 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Gray ME
446 PM EDT Wed May 26 2021

NHZ003-005-262115-
Northern Grafton-Southern Grafton-
446 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GRAFTON COUNTY...

At 445 PM EDT, a strong thunderstorm was located over Norwich, or 7
miles north of White River Junction, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lebanon, Plymouth, Hanover, Canaan, Groton, Piermont, Lyme, Hebron,
Dorchester, Ellsworth, Wentworth, Rumney, Orford and Orange.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4370 7230 4373 7226 4377 7220 4379 7220
      4381 7218 4382 7219 4383 7218 4386 7219
      4387 7217 4389 7217 4398 7181 4372 7171
      4365 7231
TIME...MOT...LOC 2045Z 255DEG 33KT 4376 7230

Clair
Special weather statement, May 26, 3:59 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Gray ME
459 PM EDT Wed May 26 2021

MEZ007-NHZ001-262145-
Northern Oxford-Northern Coos-
459 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OXFORD AND
NORTHEASTERN COOS COUNTIES...

At 459 PM EDT, a strong thunderstorm was located near Canaan, or 13
miles northwest of Colebrook, moving northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Pittsburg, Clarksville, Oxbow, Lynchtown, Parmachenee, Bowmantown,
Stewartstown and Upper Cupsuptic.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4531 7092 4524 7090 4523 7086 4514 7093
      4499 7151 4498 7154 4501 7147 4501 7150
      4507 7150 4512 7143 4520 7140 4524 7144
      4523 7138 4527 7136 4530 7130 4525 7123
      4524 7113 4530 7110 4532 7100 4535 7101
TIME...MOT...LOC 2059Z 244DEG 47KT 4507 7161

Clair

The radar

The Burlington radar (KCXX), 111 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grafton

When
May 26, 4:20 PM EST to 4:25 PM EST
Where
Grafton County, 2.03 mi SW of Littleton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.300, -71.800

A severe thunderstorm downed multiple trees off of Highway 302 in Littleton.

Thunderstorm Wind, Sullivan

When
May 26, 4:24 PM EST to 4:29 PM EST
Where
Sullivan County, 0.85 mi SE of Cornish Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.460, -72.370

A severe thunderstorm downed multiple trees in Cornish.

Thunderstorm Wind, Sullivan

When
May 26, 4:42 PM EST to 4:47 PM EST
Where
Sullivan County, 0.5 mi W of Goshen Four Corners
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.280, -72.140

A severe thunderstorm downed multiple trees that brought down wires on Ball Park Rd. in Goshten.

Thunderstorm Wind, Sullivan

When
May 26, 4:48 PM EST to 4:53 PM EST
Where
Sullivan County, 0.5 mi W of Puckershire
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.370, -72.330

A severe thunderstorm downed multiple trees that brought town utility wires in Claremont.

Thunderstorm Wind, Cheshire

When
May 26, 4:48 PM EST to 4:53 PM EST
Where
Cheshire County, 0.51 mi W of East Swanzey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.850, -72.280

A severe thunderstorm downed multiple trees and large branches with scattered debris across Highway 32 near South Rd. in East Swanzey.

Thunderstorm Wind, Sullivan

When
May 26, 4:51 PM EST to 4:56 PM EST
Where
Sullivan County, 0.5 mi E of Newport
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.370, -72.170

A severe thunderstorm downed multiple trees in Newport.

Thunderstorm Wind, Cheshire

When
May 26, 4:53 PM EST to 4:58 PM EST
Where
Cheshire County, 0.86 mi NE of Mill Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.090, -72.110

A severe thunderstorm downed multiple trees in Stoddard.

Thunderstorm Wind, Merrimack

When
May 26, 4:54 PM EST to 4:59 PM EST
Where
Merrimack County, 3.6 mi NNE of Hill Center
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.570, -71.730

A severe thunderstorm downed multiple trees that brought down utility wires in Bristol.

Thunderstorm Wind, Carroll

When
May 26, 5:06 PM EST to 5:11 PM EST
Where
Carroll County, 0.85 mi NW of East Sandwich
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.810, -71.360

A severe thunderstorm downed multiple trees and branches in East Sandwich.

Thunderstorm Wind, Merrimack

When
May 26, 5:06 PM EST to 5:11 PM EST
Where
Merrimack County, Warner
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.280, -71.820

A severe thunderstorm downed multiple trees that brought down wires in Warner.

Thunderstorm Wind, Merrimack

When
May 26, 5:10 PM EST to 5:15 PM EST
Where
Merrimack County, 0.69 mi N of Andover
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.440, -71.820

A severe thunderstorm downed multiple trees that brought down utility wires in Andover.

Thunderstorm Wind, Cheshire

When
May 26, 5:11 PM EST to 5:16 PM EST
Where
Cheshire County, 1.01 mi E of Jaffrey Center
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.830, -72.050

A severe thunderstorm downed multiple tress which brought down wires on Bryant and Proctor Rd. in Jaffrey.

Thunderstorm Wind, Hillsborough

When
May 26, 5:11 PM EST to 5:16 PM EST
Where
Hillsborough County, 2.13 mi SSE of Hancock
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.940, -71.970

A severe thunderstorm downed a large tree that blocked Tannery Hill Rd and Middle Hancock Rd.

Thunderstorm Wind, Belknap

When
May 26, 5:15 PM EST to 5:20 PM EST
Where
Belknap County, 2.56 mi NE of Gilford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.580, -71.370

A severe thunderstorm downed multiple trees that brought down wires in Glendale near Lake Shore Rd.

Thunderstorm Wind, Belknap

When
May 26, 5:18 PM EST to 5:23 PM EST
Where
Belknap County, Laconia
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.520, -71.470

A severe thunderstorm downed multiple trees that brought down utility wires in Laconia.

Thunderstorm Wind, Belknap

When
May 26, 5:23 PM EST to 5:28 PM EST
Where
Belknap County, 2.6 mi WNW of West Alton
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
43.560, -71.350

A personal weather station measured a gust of 60 mph in West Alton.

Thunderstorm Wind, Hillsborough

When
May 26, 5:24 PM EST to 5:29 PM EST
Where
Hillsborough County, 0.86 mi SE of Hillsboro Lower Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.110, -71.940

A severe thunderstorm downed multiple trees that brought down utility wires in lower Hillsboro village.

Thunderstorm Wind, Strafford

When
May 26, 5:50 PM EST to 5:55 PM EST
Where
Strafford County, 1.47 mi NNE of Milton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.440, -70.990

A severe thunderstorm downed multiple trees on Nutes Rd. in Milton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2021Every state in 2021This day in weather historyWarnings in New Hampshire, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963018, 963017, 963005, 963015, 963016, 963014, 963013, 963006, 963007, 963022, 963008, 963012, 963021, 963020, 963009, 963010, 963019, 963011.